Texas, 2010

Flash Flood in Texas, July 4, 2010

July 4, 2010 · NWS SJT · 1 event in 1 county or zone

An upper low over The Big Bend interacted with a tropical airmass and resulted in very heavy rainfall across the Northern Edwards Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper low over The Big Bend interacted with a tropical airmass and resulted in very heavy rainfall across the Northern Edwards Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 4, 5:50 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 5:50 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 AM CDT SUN JUL 4 2010

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED LOW CLOUDS AROUND 2K FEET WILL CONTINUE THIS MORNING
MAINLY ACROSS SOUTHEASTERN AREAS NEAR JCT AND BBD. OCCASIONAL MVFR
CEILINGS WILL ALSO BE POSSIBLE THROUGH AROUND 14Z. WILL SEE
SHOWERS INCREASE IN COVERAGE THROUGH THE DAY...BUT BEST CHANCE
WILL LIKELY BE WEST OF TAF SITES FOR MOST OF THE DAY. WINDS HAVE
DECREASED TO AROUND 10 KT THIS MORNING...BUT SHOULD PICK UP INTO
THE 15 TO 20 KT RANGE AGAIN THIS AFTERNOON. LOW CLOUDS SHOULD
RETURN LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT SUN JUL 4 2010/

SHORT TERM...

..POTENTIAL FOR HEAVY RAIN AND FLOODING CONTINUES TODAY ACROSS THE
SOUTHWESTERN SECTIONS OF WEST CENTRAL TEXAS...

EARLY MORNING WATER VAPOR IMAGERY SHOWS AN UPPER LOW OVER THE BIG
BEND AREA...WITH WIDESPREAD SHOWERS WITH MODERATE TO HEAVY RAINFALL
MOVING NORTHWARD ACROSS THE EDWARDS PLATEAU TOWARD CROCKETT AND
SUTTON COUNTIES. SHOWERS EXPECTED TO CONTINUE TO BE VERY EFFICIENT
RAINFALL PRODUCERS WITH A TROPICAL AIR MASS STILL IN PLACE AND
PRECIPITABLE WATER VALUES STAYING WELL ABOVE NORMAL. CONCERNED ABOUT
FLASH FLOODING MAINLY ACROSS CROCKETT...SCHLEICHER AND SUTTON
COUNTIES...ESPECIALLY THE DEVILS RIVER BASIN WHICH DRAINS NORTHWARD
OUT OF VAL VERDE COUNTY...WHICH IS ALREADY SEEING HEAVY RAINFALL
THIS MORNING. HAVE INCREASED PRECIP CHANCES MAINLY ACROSS THE
WESTERN HALF OF THE AREA FOR TODAY AND TONIGHT AS THE UPPER LOW
DRIFTS SLOWLY NORTHWARD TODAY. HAVE ALSO DECIDED TO ISSUE A FLASH
FLOOD WATCH FOR TODAY FOR THE SOUTHWEST COUNTIES AT THIS POINT WHICH
HAVE THE BEST POTENTIAL FOR HEAVY RAINFALL.  THIS WATCH MAY NEED TO
BE EXPANDED NORTH AND EAST IF HEAVY RAINFALL INCREASES IN COVERAGE
THROUGH THE DAY. WITH CLOUDY SKIES AND RAIN CONTINUING FOR
TODAY...WILL SEE CONTINUED BELOW NORMAL TEMPERATURES IN THE UPPER
70S AND 80S...ESPECIALLY WEST. EXPECT RAIN TO CONTINUE INTO TONIGHT
MAINLY OVER THE WESTERN HALF OF THE AREA AGAIN...BUT COVERAGE WILL
BE DEPENDENT ON THE SPEED AND TRACK OF THE UPPER LOW.

08

LONG TERM...

A FEW ADJUSTMENTS WERE MADE TO THE LONG TERM BASED ON THE
LATEST MODEL TRENDS. A PAIR OF CONVECTIVELY GENERATED WARM CORE
LOWS ARE NOTED THIS MORNING...ONE OVER THE SOUTH PLAINS AND
ANOTHER JUST SOUTH OF TERRELL AND VAL VERDE COUNTIES IN NORTHERN
MEXICO. THE GFS LATCHES ON TO THE LATTER AND BRINGS IT NORTH AND
THEN NORTHEAST ACROSS W CENTRAL TX OVER THE NEXT 24 TO 36 HOURS.
THIS WILL BE INCORPORATED INTO MONDAY'S POP FORECAST...WITH THE
HIGHEST VALUES OVER THE BIG COUNTRY. THESE TYPE OF SYSTEMS ARE
WELL KNOWN FOR PRODUCING VERY HEAVY RAINFALL AND FLASH FLOODING
AND WILL NEED TO BE MONITORED.

IN THE WAKE OF THE LOW PRECIP CHANCES WILL DECREASE FOR MONDAY
AFTERNOON ON INTO TUESDAY WITH HIGHS CLIMBING BACK TO NEAR 90.

BOTH THE GFS AND ECMWF BRING AN EASTERLY WAVE INTO THE REGION LATE
WEDNESDAY INTO THURSDAY...AND A STALLING FRONT WILL LIKELY BE
SITUATED JUST TO THE NORTH OF THE FORECAST AREA. I HAVE ELECTED TO
GO WITH CHANCE POPS THRU THIS TIME PERIOD...FOCUSING NEAR THE
BOUNDARY IN THE NORTH AND WITH THE EASTERLY WAVE.

THE MODELS CONTINUE TO INDICATE THAT 500MB RIDGING WILL BUILD OVER
THE SOUTHERN ROCKIES BY NEXT WEEKEND. AS A RESULT...RAIN CHANCES
WILL DECLINE FAIRLY QUICKLY AND NEXT WEEKEND LOOKS DRY AT THIS
POINT.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 85  70  89  72  91 /  60  70  40  20  10
SAN ANGELO 	 83  72  90  71  91 /  60  70  20  10  10
JUNCTION 	 85  73  90  73  91 /  50  50  20  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CROCKETT...IRION...SCHLEICHER...SUTTON.

&&

08
Hazardous weather outlook, Jul 4, 4:37 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 AM CDT SUN JUL 4 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
537 AM CDT SUN JUL 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL AND LOCALIZED FLOODING WILL CONTINUE TO BE A THREAT
OVER WEST CENTRAL TEAS TODAY AND TONIGHT...ESPECIALLY ACROSS THE
WESTERN HALF OF THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR
IRION...CROCKETT...SCHLEICHER AND SUTTON COUNTIES. WITH THE GROUND
ALREADY SATURATED...HEAVY RAIN WILL LIKELY CAUSE FLOODING OF LOW
WATER CROSSINGS...CREEKS AND STREAMS...ESPECIALLY OVER CROCKETT
COUNTY AND THE DEVILS RIVER BASIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WET WEATHER PATTERN WILL CONTINUE THROUGH MID WEEK WITH LOCALIZED
FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The San Angelo radar (KSJT), 125 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crockett

When
July 4, 9:56 AM CST to 10:30 AM CST
Where
Crockett County, 27.08 mi SSE of Ozona to 23.75 mi SSE of Ozona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.340, -101.020

Law Enforcement Officials reported water covering State Highway 163 with portions of the road washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253734.